Texas, 2021

Hail in Texas, August 14, 2021

August 14, 2021 · NWS FWD · 1 event in 1 county or zone

Nickel sized hail was reported in Athens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Nickel sized hail was reported in Athens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 14, 1:37 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 14, 1:37 PM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
237 PM CDT Sat Aug 14 2021

...New Long Term...

.SHORT TERM... /Issued 223 PM CDT Sat Aug 14 2021/
/Through Sunday Evening/

Showers and storms continue this afternoon mainly near and north
of a Goldthwaite to D/FW to Athens line. This activity appears to
have formed within an area of modest low level convergence per RAP
mesoanalysis. The 1.81" PWAT noted on the 12 UTC FWD RAOB was just
over 115% of normal and while not extraordinary, we've seen
efficient rainfall producers. Precip loading combined with a
little bit of low level instability has contributed to gusty
outflow winds as well.

Through the afternoon hours, I expect a continued risk for slow
moving showers and thunderstorms capable of strong outflow winds
and heavy rainfall. With modest mid-level flow, I only anticipate
that an additional row of counties may get in on some of the more
concentrated shower/thunderstorm activity. After 8-10pm, there
will likely be a dramatic reduction in precipitation chances
areawide with the loss of daytime heating. I'll hold onto 20-30%
PoPs through midnight through 3 am across the region before slowly
increasing rain chances toward daybreak Sunday as troughing
slowly replaces the modest ridging that has been in place across
the region. The greatest rain chances are confined to Central
Texas during the afternoon hours on Sunday where remnant outflow
may provide a better source of mesoscale ascent.

Bain

&&

.LONG TERM... /NEW/
/Monday onward/

Northwest flow aloft will continue through mid-week. A potent
mid-level shortwave trough will move through the northwest flow
and over North TX during the Tue/Wed timeframe. Differential
cyclonic vorticity advection associated with this mid-level trough
will promote synoptic-scale ascent across the region. In addition,
southerly flow will continue to transport moisture into the
region. This will lead to additional MCS activity across OK that
will push into North TX during the morning hours Mon, Tue, and
Wed. Most of these MCS will be weakening near the Red River around
daybreak, but afternoon heating will lead to renewed convective
development near any remnant outflow boundaries. The highest
convective coverage is expected Tue afternoon into Wed as the
aforementioned synoptic-scale ascent enhances the near-surface
mesoscale processes. Weak wind shear will limit the severe weather
potential, but some thunderstorms may be capable of producing
damaging outflow wind gusts, heavy downpours, and frequent cloud-
to-ground lightning strikes.

Beyond Wednesday, mid-level ridging will return to the region,
reducing shower/thunderstorm chances and bringing a return to near
to above normal temperatures. Humid conditions will lead to
afternoon heat index values near 105 F by Thu/Fri which could set
the stage for more Heat Advisories for portions of the FWD CWA.

Godwin

&&

.AVIATION... /Issued 223 PM CDT Sat Aug 14 2021/
/18 UTC TAF Cycle/

Concerns---Convective chances.

Precipitation will continue to move toward the southeast of D10
TAFs, but the impacts to terminals may continue as the Cedar
Creek and Glen Rose cornerposts become cluttered with SHRA/TSRA.
I'll maintain VCTS through the evening hours, but it's possible
that this line of convection may stabilize things across North
Texas for the remainder of the day. At Waco, confidence is high
enough to include a mention of VCTS mid-afternoon and into the
early evening. If activity continues to develop along convective
outflow, it's possible that intermittent TSRA may need to be
included later this afternoon. Gusty and erratic outflow winds and
heavy rainfall will be the main hazards. There's a non-zero
potential for another round of SHRA/TSRA on Sunday morning, but
confidence is only high enough to include a mention of VCSH
starting at 15 UTC at D10 terminals.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  92  75  92  76 /  60  40  20  20  10
Waco                76  91  75  92  75 /  50  50  30  30   5
Paris               73  88  71  89  72 /  50  30  20  20  10
Denton              74  92  71  92  72 /  50  30  10  20  10
McKinney            74  91  72  91  73 /  60  30  10  20  10
Dallas              77  91  75  92  78 /  60  40  20  20  10
Terrell             73  89  72  89  72 /  60  40  20  20  10
Corsicana           75  89  73  92  75 /  50  40  30  30   5
Temple              74  91  72  92  73 /  40  50  30  30   5
Mineral Wells       71  89  70  91  72 /  50  40  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 14, 1:39 PM CST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
239 PM CDT Sat Aug 14 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
239 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are forecast to continue this afternoon. Strong outflow
winds, heavy rainfall, and cloud to ground lightning strikes are the
main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances will continue through the upcoming week with the
highest thunderstorm chances expected on Tuesday and Tuesday night.
Later in the week, hot weather will return with afternoon heat index
values approaching 105 degrees by Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 11:05 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1205 PM CDT Sat Aug 14 2021

TXZ103-104-119-141745-
Collin TX-Denton TX-Dallas TX-
1205 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Denton,
southwestern Collin and Dallas Counties through 1245 PM CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm and
strong thunderstorm outflow winds near an Irving to Frisco line,
moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dallas, Plano, Garland, Irving, Grand Prairie, Mesquite, Carrollton,
Frisco, Richardson, Lewisville, Allen, Rowlett, Desoto, Grapevine,
Cedar Hill, Wylie, Coppell, Duncanville, Lancaster and The Colony.

This includes the following highways...
 Interstate 35E between mile markers 418 and 447.
 Interstate 20 between mile markers 454 and 467.
 Interstate 30 between mile markers 32 and 60.
 Interstate 45 between mile markers 277 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.

Thunderstorm outflow may also extend ahead of the parent showers or
thunderstorms. Gusty and erratic winds may appear suddenly without
lightning, thunder or rain. Get off the water if on Mountain Creek,
White Rock or Joe Pool lakes as strong outflow winds can result in
hazardous boating conditions.

&&

LAT...LON 3298 9652 3271 9662 3256 9704 3298 9703
      3314 9674
TIME...MOT...LOC 1703Z 295DEG 17KT 3282 9692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bain
Special weather statement, Aug 14, 11:45 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1245 PM CDT Sat Aug 14 2021

TXZ119>121-134-141830-
Ellis TX-Kaufman TX-Rockwall TX-Dallas TX-
1245 PM CDT Sat Aug 14 2021

...Significant Weather Advisory for southern Rockwall, northwestern
Kaufman, north central Ellis and Dallas Counties through 130 PM
CDT...

At 1243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garland to Hutchins to Cedar Hill.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dallas, Garland, Grand Prairie, Mesquite, Richardson, Rowlett,
Desoto, Cedar Hill, Duncanville, Rockwall, Lancaster, Waxahachie,
Balch Springs, University Park, Midlothian, Seagoville, Forney, Glenn
Heights, Red Oak and Highland Park.

This includes the following highways...
 Interstate 35E between mile markers 407 and 433.
 Interstate 20 between mile markers 458 and 494.
 Interstate 30 between mile markers 40 and 72.
 Interstate 45 between mile markers 262 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Ray Hubbard, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3258 9638 3245 9672 3255 9704 3293 9681
      3293 9633
TIME...MOT...LOC 1743Z 286DEG 23KT 3286 9666 3265 9670 3257 9697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bain
Special weather statement, Aug 14, 12:46 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
146 PM CDT Sat Aug 14 2021

TXZ134-141915-
Ellis TX-
146 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Ellis County
through 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm
between Waxahachie and Bardwell. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3236 9691 3242 9663 3225 9658 3218 9690
TIME...MOT...LOC 1844Z 349DEG 0KT 3231 9679

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Aug 14, 1:52 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
252 PM CDT Sat Aug 14 2021

TXZ135-142015-
Henderson TX-
252 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of Henderson County
through 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens. This storm was nearly stationary but will drift and develop
to the south.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 9597 3231 9560 3212 9553 3207 9600
TIME...MOT...LOC 1950Z 032DEG 1KT 3223 9578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

25

The radar

The Dallas/Ft Worth radar (KFWS), 146 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henderson

When
August 14, 1:52 PM CST
Where
Henderson County, 3.12 mi ENE of Athens
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.221, -95.803

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980787.